New study links Tasers to cardiac arrest for the first time
According to a new study by electrophysiologist Dr. Douglas Zipes of Indiana University, Tasers can cause sudden cardiac arrest and death, taking the phrase "Don't tase me bro" to a whole new level.
The new study by the American Heart Association's (AHA) journal, Circulation
, has linked the use of tasers to cardiac arrest for the very first time. Zipes said that tasers or electronic control devices (ECDs), can create a cardiac electrical capture, (ability of the electrical impulse to initiate a cardiac response), that may provoke cardiac arrest from ventricular tachycardia (VT) or ventricular fibrillation (VF), abnormal heart rhythms.
VT and VF arrhythmias affect the ventricles or the pumping chambers of the heart. Ventricular tachycardia is a rapid heart rhythm that if left untreated can develop into VF. In ventricular fibrillation, blood pressure drops significantly, severely impacting blood flow to vital organs. Ventricular fibrillation is frequently triggered by a heart attack, and is recognized as a leading cause of sudden cardiac death.
Dr. Zipes reached his conclusion after studying eight cases of TASER X26 ECD-induced loss of consciousness and analyzing law enforcement and emergency medical services reports, ECD dataport interrogation, automated external defibrillator (AED) information, ECG strips, depositions, and autopsy results.
About 16,000 agencies globally use the TASER X26 device, which is marketed as non-lethal and according to the manufacturer's website
uses the Shaped Pulse™ Technology. This "sophisticated pulse wave," says Taser, "utilizes a high voltage leading edge to penetrate barriers such as clothing around the body followed by a lower voltage stimulation pulse to cause Neuro Muscular Incapacitation."
In July 2011, A North Carolina jury awarded $10 million to Devoid Turner and Tammy Lou Fontenot in a wrongful death lawsuit against Taser International, Inc. which they filed after the death of their son Darryl Turner (17). Turner died on March 20, 2008, after being zapped by an overzealous officer using a Taser Model X26 electronic control device.
And according to Jennifer Edwards Baker of the Cincinnati Enquirer
"Since 2001, more than 500 people have died following Taser stuns according to Amnesty International, which said in February that stricter guidelines for its use were imperative."
Dr. Zipes told Julie O'Neill of ABC News
, that "he wrote the article, not to condemn the weapon, but to properly warn police officers of its potential to kill so that they can make good policies and decisions as to the proper use of the weapon, and so that they will be attentive to the possible need for medical care following a Taser stun."
Zipes' study concluded by emphasizing the importance of intervention following Taser deployment. "After prolonged ventricular tachycardia or ventricular fibrillation without resuscitation," he said, "asystole" (commonly known as flatline) "develops." At this stage, the heart comes to a standstill and there is no cardiac output.
An abstract of Dr. Zipes' article is available to read at Circ.ahajournals.org